STEPHEN R. GRUBB, M.D.; LARRY K. CANTLEY, M.D.; DOUGLAS L. JONES, M.D.; WILLIAM H. CARTER, M.D.
Hypothalamic-pituitary-adrenal suppression occurs with oral, parenteral, and topical corticosteroids in excessive doses and frequently is associated with iatrogenic Cushing's syndrome (1-3). This complication has not been reported with intrabursal or intra-articular steroids nor with intrapericardial corticosteroids. Pericardial cavity drainage by subxiphoid catheter placement with instillation of nonabsorbable steroids for intractable uremic pericardial effusions was used initially by Buselmeier and colleagues (4) with few complications. We report a patient with idiopathic pericarditis and tamponade who developed Cushing's syndrome 6 weeks after intrapericardial instillation of triamcinolone acetonide, thus raising concern regarding the safety of this procedure.
A 48-year-old woman presented in August
STEPHEN R. GRUBB, LARRY K. CANTLEY, DOUGLAS L. JONES, WILLIAM H. CARTER. Iatrogenic Cushing's Syndrome After Intrapericardial Corticosteroid Therapy. Ann Intern Med. 1981;95:706–707. doi: 10.7326/0003-4819-95-6-706
Download citation file:
Published: Ann Intern Med. 1981;95(6):706-707.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use